Constipation - A side effect of Metformin?

It’s almost a week now that I have had some very troubling and frustrating experience of being constipated. I was wondering what was causing it. Was it a side effect of my diabetes medication? Right now I am taking in an oral pill called Metformin, besides the insulin that I give myself a shot once a day. Or does it have something to do with my diet and the food that I eat? Besides my regular medications, I am also taking in some natural vitamins and pills.

I was reading lately an article from the internet about the causes of constipation. From the ‘Digestive Diseases’ home site, it listed down the following common causes of constipation:

* not enough fiber in the diet
* lack of physical activity (especially in the elderly)
* medications
* milk
* irritable bowel syndrome
* changes in life or routine such as pregnancy, aging, and travel
* abuse of laxatives
* ignoring the urge to have a bowel movement
* dehydration
* specific diseases or conditions, such as stroke (most common)
* problems with the colon and rectum
* problems with intestinal function (chronic idiopathic constipation)

There are also diseases that cause constipation which include neurological disorders, metabolic and endocrine disorders, and systemic conditions that affect organ systems. Under metabolic and endocrine conditions, it mentions about ‘diabetes’ illness.

From my reading I have concluded that my having this problem of constipation has something to do, or is related with my sickness. Also, it has something to do with my food and diet. Since I started my diet and changed my way of eating, maybe I was not taking in enough fibers as I have to. To supplement my fiber intake, I am taking in Metamucil (3 times a day).

As far as my suspicion that Metformin maybe causing this problem, I have read two opposing opinions about this. One writer said that Metformin does not cause constipation but it can cause diarrhea instead. Another person said that constipation can be one of the side effects of Metformin. He mentioned other side effects as well. Now I am not sure whom to believe in. I think I need to consult my doctor about this.

A lot of people had advised me to eat a lot of fruits and drink a lot of water, and to exercise. I have been trying to do just that since I was diagnosed more than a month ago today.

I am getting a sense that my trial seems to be unending. But what else can I do? I just have to face whatever may come.

1 comments:

Eric said...

It is absolutely the Metaformin- I am very constipated even after taking Senakot every night, I read a girl who said after 6 months her body finally adopted and she got regular so I am hoping for that as well- I also take Metamucil... By the way I use Metamorfin (850 Mg,2 X a day)AND then added 4 Mg of Amaryl and have had excellent results ( good diet and excersise to) with out having to use any insulin.

Powered by WebRing.